Arkansas, 2008Damaging Winds in Arkansas, July 9, 2008
July 9, 2008 · NWS MEG · 2 events in 1 county or zone
Showers and thunderstorms developed out ahead of an approaching cold front during the afternoon hours of July 9th, 2008. Some of the thunderstorms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed out ahead of an approaching cold front during the afternoon hours of July 9th, 2008. Some of the thunderstorms became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 9, 9:01 AM CST, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 9, 9:01 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT WED JUL 9 2008
.DISCUSSION...
A COLD FRONT CURRENTLY ACROSS CENTRAL MO AND SOUTHERN IL WILL
CONTINUE TO PUSH SOUTHWARD TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY
ACROSS NW ARKANSAS. EXPECT THIS CONVECTIVE ACTIVITY TO EITHER
MAINTAIN ITS CURRENT INTENSITY OR INCREASE DURING THE DAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES AND A SERIES OF
H5 VORTICITY MAXIMUMS MOVING EASTWARD ALONG THE SURFACE FRONTAL
BOUNDARY. INCREASE POPS BY 10 PERCENT ACROSS THE NORTHERN TWO
THIRDS OF THE CWA BASED ON AVAILABLE 12 UTC MODEL GUIDANCE AND
CURRENT SATELLITE/RADAR TRENDS.
&&
.PREV DISCUSSION... /ISSUED 315 AM CDT WED JUL 9 2008/
DISCUSSION...
UPPER RIDGE WILL BREAK DOWN TODAY AND ALLOW A COLD FRONT TO MOVE
INTO THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS EVENING ALONG THE FRONT...STRETCHING FROM THE ST LOUIS METRO
AREA INTO NORTHWEST ARKANSAS. THIS AREA OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO WORK ITS WAY EAST-SOUTHEAST THIS MORNING. EXPECT
THE AREA TO BEGIN DYING OVER THE NEXT COUPLE HOURS AS IT DOES.
HOWEVER BY MID-DAY EXPECT REDEVELOPMENT OVER ALONG AND AHEAD OF THE
FRONT. WILL BUMP UP POPS TO LIKELY ACROSS NORTHERN HALF AND WILL GO
WITH 50 POPS ELSEWHERE. SOME OF THE STORMS THIS AFTERNOON COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HIGHS WILL BE
COOLER FOR MOST LOCATIONS WITH READINGS IN THE UPPER 80S TO MID 90S.
TONIGHT INTO THURSDAY...FRONT WILL BECOME STALLED ACROSS SOUTHERN
SECTIONS OF THE CWA. THIS WILL KEEP GOOD CHANCES FOR RAIN ACROSS
NORTH MISSISSIPPI WHILE DRIER AIR MOVES INTO NORTHWEST
TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS. LOWS WILL
RANGE FROM THE UPPER 60S TO THE MID 70S. HIGHS WILL BE NEAR 90
ACROSS NORTHERN SECTIONS WITH SLIGHTLY COOLER READINGS ACROSS NORTH
MISSISSIPPI WHERE MORE CLOUD COVER AND BETTER CHANCES FOR RAIN WILL
OCCUR.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGE WILL REBUILD SLIGHTLY
OVER THE AREA AS FRONT LIFTS BACK NORTH. EXPECT THE BEST CHANCE OF
DRY WEATHER WILL OCCUR DURING THIS TIME PERIOD HOWEVER THERE WILL
STILL BE CHANCES FOR DIURNAL CONVECTION ON FRIDAY. HIGHS WILL RETURN
INTO THE 90S WITH LOWS IN THE 70S BY FRIDAY NIGHT.
SATURDAY THROUGH MONDAY...RIDGE WILL BREAK DOWN AGAIN PUTTING THE
MIDSOUTH IN NORTHWEST FLOW. SEVERAL DISTURBANCES WILL SKIRT THE AREA
AND WILL BREAK CHANCES FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY AND WILL
BRING BETTER CHANCES FOR RAIN.
COOLER AND DRIER AIR WILL FILTER INTO THE REGION MONDAY NIGHT AND
TUESDAY AS SFC HIGH PRESSURE BUILDS INTO THE MIDSOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 92 75 88 73 / 60 50 50 30
MKL 92 72 89 69 / 70 40 40 20
JBR 88 69 90 70 / 70 30 30 20
TUP 94 74 86 72 / 50 70 70 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
KRM/RJO
Hazardous weather outlook, Jul 9, 2:31 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT WED JUL 9 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 AM CDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT.
SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A REMNANT FRONT WILL AGAIN PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MIDSOUTH ON THURSDAY. A FEW STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
In the hours before
Special weather statement, Jul 9, 11:40 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT WED JUL 9 2008
ARZ035-048-049-091845-
CROSS AR-LEE AR-ST. FRANCIS AR-
1240 PM CDT WED JUL 9 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 8 MILES SOUTHWEST OF FAIR OAKS TO 4
MILES WEST OF WHEATLEY AT 1240 PM CDT...MOVING EAST AT 23 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES
OF FORREST CITY...MADISON...MARIANNA...PALESTINE AND WYNNE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 9, 12:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 PM CDT WED JUL 9 2008
TNZ088-091900-
SHELBY TN-
114 PM CDT WED JUL 9 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM DOWNTOWN MEMPHIS TO 5 MILES WEST OF
SOUTHWEST MEMPHIS AT 114 PM CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.
Thunderstorm Wind, St. Francis
- When
- July 9, 12:35 PM CST to 12:40 PM CST
- Where
- St. Francis County, 2.4 mi NNE of Rawlison to 2.12 mi NNE of Rawlison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 34.949, -90.557
Straight line winds damaged two mobile homes and overturned another near the intersection of Highway 38 East and County Road 753. Trees and power lines were also knocked down in the area.
Thunderstorm Wind, St. Francis
- When
- July 9, 12:35 PM CST to 12:50 PM CST
- Where
- St. Francis County, Forrest City to Rawlison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -90.770
Straight line winds knocked down trees and power lines across St. Francis County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9, 20083 deaths · 3 injured · 3 events
- Excessive Heat in California, July 9 to 10, 20082 deaths · 5 events
- Flash Flooding and Hail in Nebraska, July 9, 2008$2.0 million · 1.25 in hail · 22 events
- Tornado and Hail in Virginia, July 9, 2008$514,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 20081 injured · $293,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, July 9, 2008$103,000 · 65 kt wind · 23 events
- Hail and Damaging Winds in Mississippi, July 9 to 10, 2008$105,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in South Carolina, July 9, 2008$120,000 · 80 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, July 9, 2008$33,000 · 65 kt wind · 20 events
- Hail in Minnesota, July 9, 2008$55,000 · 1 in hail · 1 event
- Lightning Strikes in Massachusetts, July 9, 2008$40,000 · 2 events
- Damaging Winds in North Carolina, July 9, 200859 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123531, 123533.